Have you heard you shouldn’t us antibiotics unless it’s absolutely necessary and wonder why? Well, Clostridium difficile toxin is just one reason.
Clostridium difficile is bacteria that dwells in a small minority of individuals intestines causing them no harm. They’re harmless because they compete with other health promoting bacteria for sustenance, thus their potential for infective growth is limited.
However, when certain antibiotics are introduced, the desirable intestinal bacteria is destroyed allowing for Clostidium difficile proliferation, aka infection. Once established, it can produce toxins that attack the lining of your intestine. And any resulting symptoms are caused by its toxic affect and not the bacteria infection itself.
At a minimum, Clostridium difficile produced toxins will likely cause watery diarrhea. Yet, they also can cause colon inflammation, aka colitis, a more serious health condition.
Clostidium difficile infectious disease generally develops out of control while you’re on a course of antibiotics or shortly afterwards. But your watery diarrhea and colon inflammation symptoms may not manifest for weeks.
If your Clostidium difficile toxin disease is mild, you probably only experience symptoms of gastroenteritis, like:
Symptoms of severe infection include:
- high fever
- weight loss
- pussy, bloody stools
- large amount of watery diarrhea
- severe abdominal cramping & pain
In more severe cases, Clostidium difficile toxins inflame and destroy your colon tissue. This can produce plaques of inflammatory cells and decaying debris inside your colon, which is known as pseudomembranous colitis. Other complications of this colon inflammation instigator are:
- kidney failure
- perforated bowel
- severe dehydration
- electrolyte imbalance
- large intestine enlargement ~ toxic megacolon
Although the root cause of most Clostidium difficile infections is taking antibiotics, this toxic outbreak has arisen in those suffering ulcerative colitis and Crohn’s disease despite no antibiotic exposure. And recurrence may ensue if your initial infection isn’t conquered or because you’ve been infected by a different strain of the same bacteria.
A mild case of Clostidium difficile toxins can quickly develop into a serious health situation if not treated. Initial treatment is stop taking your antibiotic, if that is your case. This can be enough to relieve your watery diarrhea or colon inflammation symptoms.
Further treatment is via another antibiotic, usually metronidazole for mild symptoms and vancomycin for more severe ones. These antibiotics allow your healthy bacterial intestinal flora to flourish again. Also, taking Saccharomyces boulardii in conjunction, a natural yeast probiotic, has proven to be effective in preventing Clostidium difficile infection from recurring.
Clostidium difficile bacteria is spread through food, surfaces and objects that’s been contaminated with infected feces. Unfortunately, this bacteria’s hardy spores can last in the environment for months. So, frequent hand washing is a must whenever you’re in a situation where this toxin producer is apt to exist.